Loss of response to an anti–tumor necrosis factor (TNF) agent should not prompt an immediate switch to another biologic because the likelihood of a renewed response decreases with each successive biologic switch, according to Gary Lichtenstein, MD, the director of the Center for Inflammatory Bowel Disease at the University of Pennsylvania, in Philadelphia.

The question of whether to switch to a second or third biologic is significant given that 77% of patients with Crohn’s disease (CD) lose response to infliximab (Remicade, Janssen Biotech) within two years of starting treatment (Value Health 2008;11:820-829).

Dr. Lichtenstein urged clinicians to rule out disease complications that may be causing symptoms, minimize potentially disease-aggravating environmental factors and intensify the dosage of treatment before considering switching agents. “Many patients quickly lose response after switching to another biologic and some also develop adverse events,” Dr. Lichtenstein said, as demonstrated by results from the GAIN trial (Ann Intern Med 2007;146:829-838).

Switching to a third drug may reduce further the chance of achieving a sustained response, while also heightening the risk for adverse events, Dr. Lichtenstein said. In one study, 67 patients with CD who had lost response to two prior anti-TNF agents were administered either adalimumab or certolizumab (Cimzia, UCB) (Aliment Pharmacol Ther 2010;31:92-101). After a median follow-up of 26 weeks, 36 patients had discontinued the drug—13 due to intolerance and 23 due to lack of response.

“These data suggest that before switching to another biologic, we should be evaluating our patients for disease complications, enteric infections and other variables that might be managed, as well as using dose intensification strategies,” Dr. Lichtenstein said.

Some symptoms are related to disease complications that require surgical instead of medical treatment, he said. These include fibrostenotic disease, intraabdominal and pelvic abscesses, and toxic megacolon. Similarly, bacterial infections—such as Clostridium difficile—parasitic diseases and cytomegalovirus can mimic inflammatory bowel disease symptoms. Patients should be examined for these and treated before switching biologics. Dr. Lichtenstein said that patients also should be evaluated for the use of nonsteroidal anti-inflammatory drugs, cigarette smoking and poor medication adherence because these can cause symptoms.

Once other potential causes have been evaluated and addressed, clinicians should consider increasing the dose of the anti-TNF medication. Data from the ACCENT 1 and 2 trials of infliximab support this strategy (Lancet 2002;359:1541-1549; N Engl J Med 2004;350:876-885), according to Dr. Lichtenstein. In those studies, 89.3% and 57.1% of a subset of patients in the two trials, respectively, who had lost response were able to regain response after the dose of infliximab was raised from 5 to 10 mg/kg.

Shortening the dosing interval is another strategy for increasing the dosage of drug, according to Dr. Lichtenstein, who presented on this topic at a 2012 CD research meeting He pointed to results from a study of 33 infliximab recipients and 14 adalimumab-treated patients who had their dosing intervals shortened following a loss of response (Digestive Disease Week 2011; abstract Mo1239). Sixty-seven percent of infliximab recipients and 36% of adalimumab recipients regained response, and about half of these patients were able to return to a normal dosing schedule.


Dr. Lichtenstein has received research funding, served as an advisory board member or received honoraria from Abbott Laboratories Janssen Pharmaceuticals and UCB.